Dentine hypersensitivity-like tooth pain associated with the use of high-dose steroid therapy

Dalia Abdullah, Alizae Marny Fadzlin Syed Mohamed, Amy Kia Cheen Liew

Research output: Contribution to journalArticle

Abstract

Although corticosteroid provides many clinical benefits, it may cause a range of side effects. A 47-year-old female patient presented with a complaint of pain from her teeth, triggered upon taking cold, hot, and sweet food and drink. From her medical history, she was previously diagnosed with ulcerative colitis. She consequently developed pyoderma gangrenosum, and high-dose prednisolone was administered to treat this condition (prednisolone 30 mg bd for 4 months followed by tapering dose 5 mg/week). She claimed the pain started at the end of steroid therapy. The pain mimicked symptoms of dentine hypersensitivity, but without the presence of the clinical signs associated with hypersensitivity, suggesting that the pain was steroid induced. Patients in this condition will find that their dietary choices will be limited and effective oral hygiene be impeded. Reassurance and advising patients to maintain oral hygiene are the most appropriate treatment as this condition would eventually wear off with time.

Original languageEnglish
Pages (from-to)102-106
Number of pages5
JournalJournal of Conservative Dentistry
Volume22
Issue number1
DOIs
Publication statusPublished - 1 Jan 2019

Fingerprint

Dentin Sensitivity
Tooth
Steroids
Pain
Oral Hygiene
Prednisolone
Pyoderma Gangrenosum
Therapeutics
Ulcerative Colitis
Adrenal Cortex Hormones
Hypersensitivity
Food

Keywords

  • Dentine hypersensitivity-like tooth pain
  • high-dose steroid
  • prednisolone
  • ulcerative colitis

ASJC Scopus subject areas

  • Dentistry(all)

Cite this

Dentine hypersensitivity-like tooth pain associated with the use of high-dose steroid therapy. / Abdullah, Dalia; Syed Mohamed, Alizae Marny Fadzlin; Cheen Liew, Amy Kia.

In: Journal of Conservative Dentistry, Vol. 22, No. 1, 01.01.2019, p. 102-106.

Research output: Contribution to journalArticle

Abdullah, Dalia ; Syed Mohamed, Alizae Marny Fadzlin ; Cheen Liew, Amy Kia. / Dentine hypersensitivity-like tooth pain associated with the use of high-dose steroid therapy. In: Journal of Conservative Dentistry. 2019 ; Vol. 22, No. 1. pp. 102-106.
@article{37fdf74538604b18a1b2a51c86ef7af2,
title = "Dentine hypersensitivity-like tooth pain associated with the use of high-dose steroid therapy",
abstract = "Although corticosteroid provides many clinical benefits, it may cause a range of side effects. A 47-year-old female patient presented with a complaint of pain from her teeth, triggered upon taking cold, hot, and sweet food and drink. From her medical history, she was previously diagnosed with ulcerative colitis. She consequently developed pyoderma gangrenosum, and high-dose prednisolone was administered to treat this condition (prednisolone 30 mg bd for 4 months followed by tapering dose 5 mg/week). She claimed the pain started at the end of steroid therapy. The pain mimicked symptoms of dentine hypersensitivity, but without the presence of the clinical signs associated with hypersensitivity, suggesting that the pain was steroid induced. Patients in this condition will find that their dietary choices will be limited and effective oral hygiene be impeded. Reassurance and advising patients to maintain oral hygiene are the most appropriate treatment as this condition would eventually wear off with time.",
keywords = "Dentine hypersensitivity-like tooth pain, high-dose steroid, prednisolone, ulcerative colitis",
author = "Dalia Abdullah and {Syed Mohamed}, {Alizae Marny Fadzlin} and {Cheen Liew}, {Amy Kia}",
year = "2019",
month = "1",
day = "1",
doi = "10.4103/JCD.JCD_113_18",
language = "English",
volume = "22",
pages = "102--106",
journal = "Journal of Conservative Dentistry",
issn = "0972-0707",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "1",

}

TY - JOUR

T1 - Dentine hypersensitivity-like tooth pain associated with the use of high-dose steroid therapy

AU - Abdullah, Dalia

AU - Syed Mohamed, Alizae Marny Fadzlin

AU - Cheen Liew, Amy Kia

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Although corticosteroid provides many clinical benefits, it may cause a range of side effects. A 47-year-old female patient presented with a complaint of pain from her teeth, triggered upon taking cold, hot, and sweet food and drink. From her medical history, she was previously diagnosed with ulcerative colitis. She consequently developed pyoderma gangrenosum, and high-dose prednisolone was administered to treat this condition (prednisolone 30 mg bd for 4 months followed by tapering dose 5 mg/week). She claimed the pain started at the end of steroid therapy. The pain mimicked symptoms of dentine hypersensitivity, but without the presence of the clinical signs associated with hypersensitivity, suggesting that the pain was steroid induced. Patients in this condition will find that their dietary choices will be limited and effective oral hygiene be impeded. Reassurance and advising patients to maintain oral hygiene are the most appropriate treatment as this condition would eventually wear off with time.

AB - Although corticosteroid provides many clinical benefits, it may cause a range of side effects. A 47-year-old female patient presented with a complaint of pain from her teeth, triggered upon taking cold, hot, and sweet food and drink. From her medical history, she was previously diagnosed with ulcerative colitis. She consequently developed pyoderma gangrenosum, and high-dose prednisolone was administered to treat this condition (prednisolone 30 mg bd for 4 months followed by tapering dose 5 mg/week). She claimed the pain started at the end of steroid therapy. The pain mimicked symptoms of dentine hypersensitivity, but without the presence of the clinical signs associated with hypersensitivity, suggesting that the pain was steroid induced. Patients in this condition will find that their dietary choices will be limited and effective oral hygiene be impeded. Reassurance and advising patients to maintain oral hygiene are the most appropriate treatment as this condition would eventually wear off with time.

KW - Dentine hypersensitivity-like tooth pain

KW - high-dose steroid

KW - prednisolone

KW - ulcerative colitis

UR - http://www.scopus.com/inward/record.url?scp=85061670886&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85061670886&partnerID=8YFLogxK

U2 - 10.4103/JCD.JCD_113_18

DO - 10.4103/JCD.JCD_113_18

M3 - Article

VL - 22

SP - 102

EP - 106

JO - Journal of Conservative Dentistry

JF - Journal of Conservative Dentistry

SN - 0972-0707

IS - 1

ER -